Mississippi, 2019

Damaging Wind and Strong Wind in Mississippi, July 13, 2019

July 13, 2019 · NWS JAN · 2 events in 2 counties and zones

Afternoon diurnal thunderstorms developed and a few severe thunderstorms developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon diurnal thunderstorms developed and a few severe thunderstorms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 2:52 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 2:52 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
352 PM CDT Sat Jul 13 2019

.DISCUSSION...
Tonight through Monday: Barry continues to inch northward along
the LA coast this afternoon with this trend expected to continue
tonight. The onshore fetch has finally become moist enough to
overcome the ambient dry air for showers to begin making it to the
ground. Most of the precipitation so far has been light, but some
heavier bands appear poised to move into southeast portions of
the forecast area this evening. As a whole, with the slow
northward speed of Barry, the widespread heavy rain will be slow
to move into the region with the axis of heaviest rain staying
relatively close to eventual track near and along the MS river. It
is in this area where 6 to 10 inches will be possible and
flooding will be most likely.

Strong shear will continue to persist across the area as long as
Barry is nearby, but limited instability has kept substantially deep
convection in check today with the best rotating showers closer to
the coast. While the best instability tonight will stay closer to
the center of Barry, limited heating will see the instability
increase over a larger area Sunday. This should enable a broader
tornado threat than what occurs tonight.

While the remnants of Barry will lift out to the north and northeast
Sunday night into Monday, trailing convergent axis will keep
corridor of heavy rain continuing over western and northwestern
portions through Monday morning with precipitation finally tapering
off from the south Monday afternoon./GG/

Monday night through Friday: With Barry as a remnant low over
Arkansas, there will still be some residual rain falling over the
western and northwestern parts of our region on Monday night. At
this time, there could still be some heavy rainfall with PW values
still in the 2 inch range. Warm, tropical air will continue to
lift into the system through Tuesday which will support the
presence of scattered showers and storms over the ArkLaMiss
through then. The low will slowly lift to the north- northeast
Monday night and Tuesday and eventually become integrated into the
mid-level ridge. Wednesday and beyond, the atmosphere will return
to normal summer-time conditions with a broad ridge over the
central US. High temperatures will return to the low 90s with
dewpoints in the low 70s. Heat indices will be back up 100 degrees
by late next week. /10/

&&

.AVIATION...
18Z TAF discussion: Ceilings will increasingly become MVFR from
the south and become prevalent after 14/00Z. Scattered to numerous showers
will become increasingly widespread from the south through the
course of the period as Barry moves inland. Heavy rainfall will
drop visibilities to MVFR and occasionally IFR./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  78  72  83 /  65  82  90  81
Meridian      73  82  73  84 /  64  84  79  69
Vicksburg     73  76  74  83 /  84  88  93  85
Hattiesburg   73  81  72  83 /  72  90  78  69
Natchez       72  77  73  83 /  90  90  86  85
Greenville    73  76  72  81 /  68  91  94  85
Greenwood     73  78  73  81 /  51  90  94  88

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Monday morning for MSZ018-019-025>066-
     072>074.

     Wind Advisory until 10 AM CDT Sunday for MSZ059>061.

LA...Flash Flood Watch through Monday morning for LAZ007>009-015-016-
     023>026.

     Wind Advisory until 10 AM CDT Sunday for LAZ023>026.

AR...Flash Flood Watch through Monday morning for ARZ074-075.

&&
Hazardous weather outlook, Jul 13, 3:12 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 PM CDT Sat Jul 13 2019

ARZ074-075-MSZ018-019-025>029-034>037-042>044-049>052-055>058-
064>066-142115-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Washington-Humphreys-Holmes-Attala-Yazoo-
Madison MS-Leake-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
Jasper-Clarke-Jefferson Davis-Covington-Jones-
412 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, north
central Mississippi, northwest Mississippi, south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

FLOODING
THREAT...Elevated
TIMING...Tonight through Sunday

Tonight through sunday, isolated severe thunderstorms capable of
producing tornadoes and damaging wind gusts are possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Tonight through sunday, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding will remain possible across the region through
Monday as the remnants of Tropical Storm Barry move away from
the area.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms, capable of producing tornadoes and
damaging wind gusts, are possible again on Sunday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

MSZ030>033-038-039-045-046-142115-
Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-
412 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Elevated
TIMING...Tonight through Sunday

Tonight through sunday, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding will remain possible across the region through
Monday as the remnants of Tropical Storm Barry move away from
the area.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms, capable of producing tornadoes and
damaging wind gusts, are possible again on Sunday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ007>009-015-016-025-MSZ040-041-047-048-053-054-062-063-142115-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-Tensas-
Issaquena-Sharkey-Warren-Hinds-Claiborne-Copiah-Lincoln-Lawrence-
412 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

FLOODING
THREAT...Significant
TIMING...Tonight through Sunday

Tonight through sunday, isolated severe thunderstorms capable of
producing tornadoes and damaging wind gusts are possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Tonight through sunday, widespread flash flooding is likely and
significant flooding is possible. Many roads could be flooded or
closed and some structural flooding and water rescues are likely.
Moderate to major river flooding will also be likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding will remain possible across the region through
Monday as the remnants of Tropical Storm Barry move away from
the area.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms, capable of producing tornadoes and
damaging wind gusts, are possible again on Sunday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

LAZ023-024-026-MSZ059>061-142115-
Franklin LA-Catahoula-Concordia-Jefferson-Adams-Franklin MS-
412 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

FLOODING
THREAT...Significant
TIMING...Tonight through Sunday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight through Sunday

Tonight through sunday, isolated severe thunderstorms capable of
producing tornadoes and damaging wind gusts are possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Tonight through sunday, widespread flash flooding is likely and
significant flooding is possible. Many roads could be flooded or
closed and some structural flooding and water rescues are likely.
Moderate to major river flooding will also be likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through sunday, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding will remain possible across the region through
Monday as the remnants of Tropical Storm Barry move away from
the area.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms, capable of producing tornadoes and
damaging wind gusts, are possible again on Sunday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

MSZ072>074-142115-
Marion-Lamar-Forrest-
412 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Sunday

FLOODING
THREAT...Elevated
TIMING...Tonight through Sunday

Tonight through sunday, severe thunderstorms capable of producing
tornadoes and damaging wind gusts are possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Tonight through sunday, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding will remain possible across the region through
Monday as the remnants of Tropical Storm Barry move away from
the area.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms, capable of producing tornadoes and
damaging wind gusts, are possible again on Sunday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

10

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 13, 12:34 PM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
134 PM CDT Sat Jul 13 2019

MSZ047>049-053>055-064-131915-
Jefferson Davis MS-Copiah MS-Warren MS-Hinds MS-Rankin MS-Simpson MS-
Claiborne MS-
134 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...SOUTH
CENTRAL WARREN...NORTHEASTERN CLAIBORNE...SIMPSON...SOUTHERN HINDS...
NORTHERN COPIAH AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 215
PM CDT...

At 133 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Carpenter to Hopewell to near
Prentiss. Movement was northwest at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Crystal Springs, Utica and Carpenter around 140 PM CDT.
  Terry, Reganton and Rocky Springs around 145 PM CDT.
  Pinola, Dry Grove and Newman around 150 PM CDT.
  Jackson, Vicksburg, Union and Raymond around 155 PM CDT.
  Harrisville around 200 PM CDT.
  Star and Piney Woods around 205 PM CDT.
  Florence and Whites around 210 PM CDT.
  Byram, Richland and Monterey around 215 PM CDT.

Other locations impacted by these storms include D'Lo, Learned,
Braxton and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3171 8998 3176 8998 3176 9004 3188 9020
      3194 9073 3230 9097 3228 9095 3231 9091
      3226 9011 3192 8973 3177 8974 3177 8976
      3154 8976
TIME...MOT...LOC 1833Z 152DEG 52KT 3199 9069 3194 9024 3165 8986

JM
Special weather statement, Jul 13, 4:16 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
516 PM CDT Sat Jul 13 2019

MSZ040>042-047-048-132245-
Sharkey MS-Warren MS-Hinds MS-Yazoo MS-Issaquena MS-
516 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
SOUTHWESTERN YAZOO...WESTERN HINDS...SOUTHEASTERN ISSAQUENA AND
SOUTHERN SHARKEY COUNTIES UNTIL 545 PM CDT...

At 516 PM CDT, Meteorologists were tracking a strong thunderstorm
near Raymond, or 12 miles west of Byram, moving northwest at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bolton around 525 PM CDT.
  Edwards around 530 PM CDT.
  Youngton and Flowers around 535 PM CDT.
  Oak Ridge around 540 PM CDT.
  Phoenix around 545 PM CDT.

Other locations impacted by this storm include Learned and Satartia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3284 9063 3251 9045 3249 9045 3249 9044
      3213 9024 3205 9049 3205 9052 3265 9099
TIME...MOT...LOC 2216Z 152DEG 49KT 3220 9047

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Adams

When
July 13, 5:57 PM CST
Where
Adams forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Several trees were blown down in Natchez. A tree was blown down near Main Street and Liberty Road near Antioch Church. A tree was blown onto a powerline near Myrtle Road and Morgantown Road.

Thunderstorm Wind, Lamar

When
July 13, 9:25 PM CST
Where
Lamar County, 3.63 mi SE of Hickory Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.360, -89.610

Trees were blown down on Old Salt Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845430, 845428.